Heavy Rain, Lincoln
- When
- July 16, 9:00 PM CST to 11:30 PM CST
- Where
- Lincoln County, 0.69 mi N of Lake Benton
- Reported by
- COOP Observer
- Coordinates
- 44.260, -96.300
Rainfall of 2.84 inches was measured in less than 3 hours.
Thunderstorms produced damaging winds, heavy rain, flash flooding, and penny size hail at scattered locations in southwest Minnesota during the evening of July 16th. The heavy rain and flash flooding lingered to after midnight on July 17th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced damaging winds, heavy rain, flash flooding, and penny size hail at scattered locations in southwest Minnesota during the evening of July 16th. The heavy rain and flash flooding lingered to after midnight on July 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 16, 7:20 PM CST, 1 hour 40 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 820 PM CDT SAT JUL 16 2016 .UPDATE... Issued at 807 PM CDT Sat Jul 16 2016 Concerns this evening continue to focused on convection. LBF VWP showing a rapidly increasing LLJ approaching 40 knots at 8pm. This has helped reinvigorate storms just north of the CWA along a stalled outflow boundary, quasi-warm front. The current expectations of this cluster will be the lead cell over Chippewa county gradually turning southeast along the edge of a very stout 2000 J/KG MLCAPE gradient into southwestern Minnesota. Cells further west will likely begin to trail this cluster and move southeast along a line from Brookings to Worthington to Spencer through midnight. Left moving shear vectors doing a great job indicating numerous feeder cells moving into the prevailing easterly-southeasterly cluster progression. The other concern is focused on a cluster of storms in western SD driving quickly eastward as a 500 mb jet streak enters the region. Very health MLCAPE values are feeding these storms, which are steadily moving eastward. However, LBF sounding indicated a stout capping inversion around 700 mb. CAMs continue to struggle with the eastward trajectory of these storms, but feel that given the development of an increasing LLJ and well mixed boundary layer, these storms should be able to press eastward, potentially looking as if they may weaken, but then quickly restrengthen as the move towards the James River valley. The biggest threat with this activity is damaging winds. DCAPE values around 1500-1800 J/KG are present over central SD and will advect eastward through the night. HRRR soundings show a continual lowering of the LLJ through the night, which is suggesting that this capping inversion could be mitigated as it tries to move eastward through SD and especially east of the MO river. RAP already indicating a much less stable atmosphere east of the MO river. A secondary concern tonight will be with increasing 0-1 KM helicity as the LLJ increases. 0-2KM shear vectors around 35 to 40 knots are aligning themselves perpendicular to the potential bowing line. This could enhance the potential for mesovortices on the line. This LLJ increase will also bump up helicity in the storm clusters in eastern SD and SW MN, and a conditional tornadic threat is possible, especially in discrete supercells. && .SHORT TERM...(This evening through Sunday) Issued at 416 PM CDT Sat Jul 16 2016 Leading short wave is moving eastward at this time, and will extend right along I 29 by 00Z Sunday early this evening. 70 knot jet streak is nudging into our forecast area this evening and overnight, coupled with an increasing low level jet of 40 knots. Therefore both speed and directional wind shear is strong, with 0-3km bulk shear vectors following suit averaging 30 to 40 knots tonight before tapering off rapidly late tonight, and 0-6km bulk shear vectors averaging 45 to 55 knots. It is quite a challenge in how all of this will morph together however. The current wave is largely not impacting our forecast area, so we will likely have to wait for the second and stronger short wave to impact our area. This wave will likely fire off convection early this evening in southern ND, possibly merging with western plains convection which is trying to develop currently in eastern MT and north central WY. If this all comes together, then yes our forecast area will be pretty active after evening and late tonight, especially if its moves as far south as the HRRR and experimental HRRR is trying to show. Now the ARW and NMM have been hedging a bit further north tonight, mainly picking on our areas along and north of I 90 closer to the upper wave dynamics noted by upper QG forcing moving through ND and northern SD. Unfortunately that scenario is plausible too, and is backed up by a fairly weak nested NAM. So for pops, blended the two HRRR models as well as the ARW and NMM. This all congeals to low end likely pops for a lot of the forecast area except lower pops in our southwest zones. This is your typical mid summer tricky convective forecast, in that we likely have a handle on the big picture, but the devil is in the details. Severe chances are probably confined mainly to wind chances due to the time of day. In addition most times, if the TSRA complex develops quite a distance from our forecast area which is likely to do in this case, large hail becomes less of a threat. But the wind threat can last for some times, probably into the pre dawn hours across our eastern zones. With the strong mid level winds, cannot rule out some 60 to 70 mph convective gust, maybe even some isolated 75 mph wind gusts. Concerning temperatures, Sunday will be a seasonable day with a wind shift coming through, with highs in the 80s. Some scattered convection could be lingering early in the morning across northwest Iowa, with some redevelopment possible in the mid and late afternoon in our far southeast zones. .LONG TERM...(Sunday night through Saturday) Issued at 416 PM CDT Sat Jul 16 2016 With the frontal zone pushed south of the area by early Sunday evening, likely that only a short risk for a spotty post-frontal elevated thunderstorms will exist across southern portions of northwest Iowa before larger-scale subsidence ends the threat. Remainder of the night will feature a drop in moisture as high pressure settles along the eastern South Dakota border. Monday a fine day as well with lower humidity, but as surface ridge shifts to the east, will see southeast winds become a bit breezy from the James valley westward. Fairly seasonable temps expected, mainly lows upper 50s to lower 60s, and highs in the 80s to near 90. Upper ridge will build through mid to late week through the northern plains, but a compact wave will rotate through on Monday night. Main low level baroclinicity is tied up a bit to the south across Nebraska which will provide a likely focus for the most significant coverage of thunderstorms to glance through the Missouri river valley overnight and early Tuesday. However, advancement of the elevated mixed layer will present a chance somewhat to the north of this area during the night. Effective shear fcst CONSShort 16.20Zs quite a bit lacking, but enough potential instability that perhaps could scare up a bit of hail with stronger storms toward Missouri river valley. Transition to uncomfortable warmth will begin Tuesday, primarily due to increase in low-level moisture as stronger capping inversion develops across the area. While temps will start to warm into the 90s from the James valley westward, residual clouds and some lingering precipitation threat on gradient of steeper mid-level lapse rates mainly east of I-29 by afternoon will keep readings in the 80s. Another perhaps weaker wave will rotate along the periphery of building ridge Tuesday night into early Wednesday, and have kept a lower chance for thunderstorms to accompany the feature. The period of Wednesday and Thursday will be the warmest across the area, especially Thursday as wave begins to flatten ridge and induces a bit more westerly component, especially for locations in the lower Brule to lower James valley. Taking model solutions literally would push for potential 105-110 degree readings, but for now have settled for quite a few 100-105 degree readings west, and mid to upper 90s east. Likely that the combination of heat/moisture produce heat index readings from 100 to 110 for much of the area midweek. Wave flattening ridge Thursday night will drive frontal boundary southward. However, with warm temps aloft have kept precipitation out of the forecast until around Friday night, when there is consensus of perhaps another wave riding along the ridge and increasing low level jet across boundary at night. Temps will moderate back to the mid 80s to lower 90s by the end of the week, still above normal, but should see a little drop in humidity. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 628 PM CDT Sat Jul 16 2016 Will be monitoring two areas tonight for convection. Ongoing cluster of storms moving into Minnesota may begin to grow upscale, with additional convection forming along a ACCAS line trailing westwards near a stationary warm front towards central SD. A second wave of energy is moving into western SD this evening, and eventually as the LLJ increases convection should begin to blossom this evening. Highest thunderstorm risks in KHON will be between 02-06Z, KFSD from 03z- 07Z, and KSUX from 04z to 08Z. Will include a tempo group in these periods. Strong winds will be the main risk with this activity. Localized MVFR to IFR conditions will be possible in thunderstorms. Once convection passes by daybreak, Sunday will be VFR with a light westerly wind. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && UPDATE...Dux SHORT TERM...MJ LONG TERM...Chapman AVIATION...Dux
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 420 PM CDT SAT JUL 16 2016 IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-061-062- 065>070-172130- LYON IA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-BROOKINGS-LAKE-MOODY-MCCOOK-MINNEHAHA-HUTCHINSON- TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD- 420 PM CDT SAT JUL 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT THUNDERSTORM CHANCES WILL INCREASE TOWARDS SUNSET WITH THE HIGHEST RISK FOR THUNDERSTORMS AFTER 10PM AND INTO THE EARLY MORNING HOURS OF SUNDAY. STRONG TO SEVERE STORMS ARE POSSIBLE WITH THE PRIMARY RISKS OF LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS TO 75 MPH. LOCALLY HEAVY RAINFALL MAY ALSO BE POSSIBLE. THUNDERSTORMS ARE EXPECTED TO MOVE EAST OF THE OUTLOOK AREA BY 3 AM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS MONDAY NIGHT INTO TUESDAY. THE RISK OF SEVERE STORMS IS LOW. HOT AND HUMID WEATHER DEVELOPING NEXT WEEK IS EXPECTED TO BRING HEAT INDEX VALUES BETWEEN 100 AND 110 DEGREES WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 8PM THIS EVENING. SDZ038-039-050-052>054-057>060-063-064-172130- BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA- DAVISON-HANSON-CHARLES MIX-DOUGLAS- 420 PM CDT SAT JUL 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT THUNDERSTORM CHANCES WILL INCREASE AFTER 8PM...WITH THE HIGHEST RISK FOR THUNDERSTORMS AFTER SUNSET AND INTO THE EARLY MORNING HOURS OF SUNDAY. STRONG TO SEVERE STORMS ARE POSSIBLE WITH THE PRIMARY RISKS OF LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS TO 75 MPH. LOCALLY HEAVY RAINFALL MAY ALSO BE POSSIBLE. THUNDERSTORMS ARE EXPECTED TO MOVE EAST OF THE AREA BY 3 AM SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS MONDAY NIGHT INTO TUESDAY. THE RISK OF SEVERE STORMS IS LOW. HOT AND HUMID WEATHER DEVELOPING NEXT WEEK IS EXPECTED TO BRING HEAT INDEX VALUES BETWEEN 100 AND 110 DEGREES WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 8PM. IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ071-172130- OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-UNION- 420 PM CDT SAT JUL 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT THUNDERSTORM CHANCES WILL INCREASE AFTER 10PM...WITH THE HIGHEST RISK FOR THUNDERSTORMS INTO THE EARLY MORNING HOURS OF SUNDAY. STRONG TO SEVERE STORMS ARE POSSIBLE WITH THE PRIMARY RISKS OF LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS TO 75 MPH. LOCALLY HEAVY RAINFALL MAY ALSO BE POSSIBLE. THUNDERSTORMS ARE EXPECTED TO MOVE EAST OF THE AREA BY 5 AM SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS MONDAY NIGHT INTO TUESDAY. THE RISK OF SEVERE STORMS IS LOW. HOT AND HUMID WEATHER DEVELOPING NEXT WEEK IS EXPECTED TO BRING HEAT INDEX VALUES BETWEEN 100 AND 110 DEGREES WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 10 PM THIS EVENING.
The Sioux Falls radar (KFSD), 82 km away, was scanning. The volume nearest the first event began at 03:00 UTC.
2 heavy rain, 2 hail, 1 flash flood. Local standard time, as filed.
Rainfall of 2.84 inches was measured in less than 3 hours.
Rainfall of 5.60 inches was measured.
Heavy rain caused flash flooding of streets, forcing the fire department to barricade the flooded streets.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650617, 650621, 650611, 650612, 650618.